Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
4 yrs with Prostate Cancer
avatar
pcornett posted:
I've had now for 4 yrs. At the moment it isn't life threatening. I will have my fourth biopsy in April. The previous biopsies have been good news. The cancer has not spread or got worse. My gleason score hasn't got above 5. The reason for my post is that I have been told that if I would get testosterine injections that my prostate cancer would get worse. I need some professional advice. Should I not attemp to increase my testosterine levels? I do have a bad case of ED. It would be nice not to have to take meds to get an erection!
Reply
 
avatar
Basir U Tareen, MD responded:
As I"m sure you know the topic of testosterone replacement in the face of active surveillance or untreated prostate cancer is controversial. There are no prospective studies to answer the question, only a handful of retrospective studies. You will probably find that there are a large number of urologists who would not be totally comfortable giving testosterone replacement in this situation. (I would likely include myself in that category unless the low testosterone was complete debilitating and severely affecting quality off life -- as it often does in chronic diseases such as AIDS, etc.) Even in those cases the patient has to be willing to accept the potential risk of "fueling" the cancer.

Contrary to popular belief, ED and low testosterone are not the same thing and are not as linked as people believe they are. ED is typically either an anatomic, physiologic, or psychologic problem. Low testosterone tends to affect libido (desire) but is not believed to actually affect one's ability to get an erection.

Hope that helps.
 
avatar
GeoRick replied to Basir U Tareen, MD's response:
A question for Dr Tareen, if I may. I've been looking for any information about low testosterone and poor quality of life for my father who is taking testosterone inhibitors because of his prostate. Do you know of any remedies to this situation? Are there any ways for him to regain his lost energy level while on testosterone inhibitors? Any way to keep the testosterone level down but compensate for/replace/substitute for the missing testosterone in the testosterone-energy connection?

Thanks and Regards,

Rick
 
avatar
Basir U Tareen, MD replied to GeoRick's response:
Dear Rick,

I'm assuming that your father is taking a 5 alpha reductase inhibitor 5ARI (Proscar or Avodart)? If so, the first thing is to try and figure out if the medication is the cause of low energy level. There can be many causes of low energy.

Typically the 5ARI class of drugs don't cause a drop if total testosterone and do not typically effect energy. One known side effect can be decreaesd libido, but even this was well under 10% of the population in large trials who took the medication.

If ultimately it is thought that the 5ARI drug is the cause, he could talk to his physiscian about changing the medication (from Proscdar to Avodart, for example), or perhaps stopping it altogether if the negative effects on quality of life are thought to outweight the quality of life benefits from taking the medicine.

Hope that helps,

BT


Featuring Experts

Basir Tareen, MD, is a board certified urologist who completed his residency at North Eastern Ohio University followed by a prestigious fellowship in ...More

Helpful Tips

Essiac Tea
In June, 2006 I was DX'd with PCa and formulated my own diet, opting to go the Watchful Waiting route. The diet was replete with herbs, ... More
Was this Helpful?
2 of 3 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Prostate Cancer Center